MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Codes Increase in Pressure (1491); Device Sensing Problem (2917)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 08/31/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella rp flex with smartassist was inserted via the right femoral vein in a 76-year-old male patient presenting with pulmonary embolism.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage e.Scai stage e is identified as refractory shock or actual/impending circulatory collapse when the body fails to respond to maximal lifesaving therapies, leading to full organ shutdown.The patient was additionally noted to be receiving vasopressor, inotropic, and respiratory support prior to impella implantation.The patient's medical history was notable for coronary artery disease deep vein thrombosis (dvt).On day 2 of support, a persistent placement signal not reliable alarm was reported on the automated impella controller (aic).Echocardiographic imaging confirmed appropriate pump position, and motor current was reported as appropriate for the performance level.Activated clotting time (act) management was reported to be maintained throughout support.However, no act values were provided during the event.No troubleshooting measures were reported, and device performance metrics were not available on the day of the event.On day 3 of support, the patient was transferred to a secondary hospital.During transport, damage to the tubing was identified with a small pinhole leak noted.Upon arrival, the tubing was replaced and the leak resolved.However, purge flow was noted to have decreased from a previously reported 11 ml/hr to 4 ml/hr, which remained within abiomed's expected range of 2-30 ml/hr.Troubleshooting included a de-air procedure and removal and reinsertion of the purge cassette.However, neither intervention resolved the condition.The patient was reported to have a history or presence of mural thrombus within the right atrium or vena cava.This along with the reported dvt is a contraindication to the placement of the rp flex device.Following arrival at the receiving facility, purge flows were initially reported at 6 ml/hr and subsequently declined to below 1 ml/hr.A high purge pressure/purge system blocked alarm was displayed on the aic.Troubleshooting included replacement of the purge cassette.However, the condition did not resolve.Anticoagulation monitoring was reported using partial thromboplastin time (ptt), which was 70 seconds.It is uncertain how the reported ptt correlates to abiomed's recommended act range of 160-180 seconds during support.It was reported that tissue plasminogen activator (tpa) was administered for the high purge pressure as an off-label use to mitigate impact of biomaterial within the motor.However, the issue did not resolve.Due to the persistent purge system issue, the device was removed and the patient was subsequently a protek duo device was placed.The outcome was survival upon explant with no additional adverse events reported while on support, the impella rp flex with smartassist operated at performance level 7 with lower-than-expected flows of 0.5 liters per minute.The expected flow range at performance level 7 is approximately 2.7 to 3.4 liters per minute.The purge solution consisted of dextrose 5% in water with 25 milliequivalents per liter of sodium bicarbonate.The reported high purge pressure/purge system blocked alarm cannot be ruled out as related to the impella rp flex device, as the condition persisted despite multiple troubleshooting measures, resulting in device removal.The placement signal alarm resulted in no patient consequence in association with that event.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50689968
Report Number1220648-2026-12623
Device Sequence Number12256003
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)280630(10)2027929429
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027929429
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient Weight198 LB
Patient RaceWhite